Mouthwash overdose

Mouthwash overdose typically occurs if an individual takes large amounts of the product. This can occur accidentally or intentionally when using more than the normal or suggested amount of mouthwash.

What are the indications?

The general symptoms that might arise if an individual ends up with mouthwash overdose include the following:

  • Diarrhea
  • Abdominal pain
  • Nausea and vomiting
  • Drowsiness and dizziness
  • Headache
  • Drop in the body temperature
  • Low blood sugar and blood pressure
  • Rapid heart rate
  • Rapid, shallow breathing or slowed breathing rate
  • Slurred speech
  • Pain and redness of the skin
    Mouthwash overdose

    If the individual ceases to breathe or there are no signs of movement, start CPR right away.

  • Throat discomfort
  • Burns in the cornea of the eye
  • Urinary issues
  • Poorly coordinated movements and unresponsive reflexes
  • Loss of consciousness and coma

Management of mouthwash overdose

If an individual is suspected to overdose on mouthwash, call the poison control center and provide the necessary details even if there are symptoms.

Call for emergency assistance if the individual:

  • Loses consciousness
  • Experiencing chest pain or difficulty breathing
  • Suffering from seizures, drowsiness, vomiting
  • Has eye injuries

While waiting from the emergency team to arrive, the following must be considered:

  • Remove the mouthwash from the mouth if the individual has swallowed it.
  • Check the label of the mouthwash and follow the instructions in the container
  • If the product has spilled on clothing, remove the clothing and cleanse the skin thoroughly with water.
  • If the individual ceases to breathe or there are no signs of movement, start CPR right away.
  • Do not induce vomiting.
  • In case the individual vomits, turn him/her on the side to prevent choking.
  • Do not provide anything by mouth to the individual and do not provide any drug unless directed to do so by a healthcare professional.

If possible, bring the container or bottle of mouthwash when the individual is taken to a healthcare facility.

Disclaimer / More Information

The information posted on this page on mouthwash overdose is for learning and educational purposes only. To learn to recognize the signs, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Saskatoon, Victoria, Surrey, Mississauga, Winnipeg, Red Deer, Toronto, Ottawa and Halifax.

Tags:

No comments yet.

Leave a Reply

Please complete this captcha * Time limit is exhausted. Please reload CAPTCHA.